Hail, Forsyth
- When
- August 5, 3:45 PM EST
- Where
- Forsyth County, 3 mi NW of Rural Hall
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -80.333
8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 12:59 PM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT TUE AUG 5 2003 CONVECTIVE ENERGY IS IN AMPLE SUPPLY THIS AFTERNOON AND EVENING WITH UPPER TROUGH AND ASSOCIATED JET DYNAMICS ENHANCING THE CONVECTIVE PROCESS. A LIMITING FACTOR TO RAINFALL COVERAGE MAY BE THE SUPPLY OF MOISTURE IN PREDOMINANTLY WESTERLY FLOW IN THE LOWER LEVELS. IN ADDITION TO AFTERNOON AIRMASS CONVECTION...MODELS SHOW A COLD FRONT ALOFT TYPE FEATURE IN THE MIDLEVEL THETA-E/ WET BULB ZERO FIELDS SUGGESTING A CONVECTIVE BAND MOVING NW-SE ACROSS THE AREA 00-06Z TONIGHT. DRIER ENVIRONMENTAL CONDITIONS SHOULD MEAN A MORE WIDELY SCATTERED PATTERN AND POPS OF 40-50 PERCENT SHOULD SUFFICE THROUGH EARLY TONIGHT. CURRENT MIN TEMPERATURES ARE IN LINE WITH LATEST GUIDANCE. WED...PERHAPS THE DRIEST DAY IN RAINFALL COVERAGE THIS WEEK. DRY AIR IN THE COLUMN SHOULD LIMIT RAINFALL. HOWEVER...CONTINUED INSTABILITY WITH THE UPPER LEVEL TROUGH SHOULD PROMPT AFTERNOON TSTMS WITH A 40 PERCENT POP IN THE COASTAL PLAIN DROPPING BACK TO A 20 PERCENT CHANCE IN THE WEST. GUIDANCE HIGHS SUPPORT CURRENT MID TO UPPER 80S. WED NIGHT INTO THU...MOISTURE INCREASES FROM THE SOUTH AHEAD OF A TROUGH FROM THE WEST. A RETRENCHMENT OF THE HIGH AMPLITUDE TROUGH ALOFT OVER THE APPALACHIANS...SHORT WAVES MOVING THROUGH THE FLOW...AND ASSOCIATED INSTABILITY SHOULD KEEP A THREAT OF SHOWERS AND POSSIBLE THUNDER OVER THE REGION WED NIGHT AND MORE SO WITH HEATING ON THU. LITTLE CHANGE FROM GUIDANCE LOWS AND HIGHS ARE EXPECTED. -RFG THU NIGHT THROUGH TUE: LATEST ETA/GFS AGREE ON VORT MAX ROUNDING TROUGH BASE THU NIGHT WITH ENHANCED UPPER DIVERGENCE AND ATTENDANT SURFACE LOW TRACKING OVER THE WRN RAH CWA LATE THU NIGHT OR FRI. CONTINUE HIGH CHANCE POPS DURING THIS PERIOD. NCEP ENSEMBLE/ECMWF/ UKMET SHOW THE FRONT HOLDING OVER WRN CWA THROUGH THE WEEKEND WITH LOWS TRACKING NORTH ALONG IT. CONTINUE CHANCE POPS--HIGHER EAST-- MAINLY LATE AFTERNOON THROUGH EVENING. ECMWF/00Z OP GFS IMPLY AN SOUTHEASTWARD NUDGE OF THE FRONT MON/TUE AS TROUGH TILTS MORE POSITIVELY & FLOW ALOFT GOES A BIT MORE ANTICYCLONIC... BUT NOT CONFIDENT ENOUGH YET TO REDUCE POPS SIGNIFICANTLY. CURRENT MAXES/MINS LOOK FINE. -GIH .RAH...SVR TSTM WATCH 840 NWRN HALF CWA. GIH/RFG
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS THE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT ISSUED AT 445 AM EDT FOR MORE INFORMATION. OTHERWISE...LOCALLY HEAVY RAINFALL IS LIKELY AGAIN TODAY. ISOLATED AMOUNTS BETWEEN THREE AND FIVE MAY OCCUR IN LESS THAN TWO HOURS. THIS TYPE OF RAIN WILL QUICKLY FILL POOR DRAINAGE AREAS AND CAUSE EXTENSIVE PONDING OF WATER ON THE ROADWAYS. .DAYS TWO THROUGH SEVEN... A THREAT FOR THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1105 AM EDT TUE AUG 5 2003 ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON UNTIL LATE TONIGHT ACROSS CENTRAL NORTH CAROLINA... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD...CENTRAL NORTH CAROLINA...AND SANDHILLS SPOTTER NETWORKS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING AND SEVERE WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... AN UNSEASONABLY DEEP UPPER LEVEL LOW PRESSURE TROUGH WILL COUPLE WITH WARM HUMID AIR TO GENERATE STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. IN ADDITION TO SCATTERED STORMS AT THE TIME OF MAXIMUM HEATING THIS AFTERNOON...AN UPPER LEVEL COLD FRONT WILL LIKELY CAUSE ANOTHER BAND OF THUNDERSTORMS LATER TONIGHT. .HAZARDOUS WEATHER DETAILS... BECAUSE OF COLDER DRIER AIR WITH STRONGER WINDS ALOFT...THE TWO MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 65 MPH AND HAIL TO NEAR GOLF BALL SIZE. FREQUENT INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. SCATTERED THUNDERSTORMS CAN BE EXPECTED TO START OVER CENTRAL NORTH CAROLINA AROUND 2 OR 3 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
The Roanoke radar (KFCX), 84 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees and power lines were blown down along Highway 73. A large tree damaged a church, and another damaged a home. a section of the roof on a furniture plant was damaged.
Numerous trees were blown down.
Roads were flooded across the southern portion of the county.
A man was injured and his home was damaged when lightning struck the house.
Highways 49 and 62 were flooded and closed.
Water rescues had to be made due to flooding of Mclendon's Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376883, 5376884, 5376885, 5376886, 5376887, 5376888, 5376891, 5376892, 5376889, 5376890, 5376893, 5376948, 5376894, 5376947.